← Latest papers
📄 medicine

Methotrexate- and Upadacitinib-associated drug-induced pneumonitis leading to severe ARDS requiring prone ventilation and pulse-dose methylprednisolone: a case report and review of the literature

This case report describes a rare instance of severe methotrexate- and upadacitinib-induced pneumonitis progressing to ARDS in a rheumatoid arthritis patient, which was successfully managed through the withdrawal of causative agents, rigorous exclusion of infection, and aggressive treatment involving invasive mechanical ventilation, prone positioning, and pulse-dose methylprednisolone, ultimately leading to full respiratory recovery without the need for ECMO.

Original authors: Rupak Kundu, Innes Turral, Muhammad Mujtaba Shaikh

Published 2026-10-04
📖 5 min read🧠 Deep dive

Original authors: Rupak Kundu, Innes Turral, Muhammad Mujtaba Shaikh

Original paper licensed under CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). ✨ This is an AI-generated explanation of the paper below. It is not written or endorsed by the authors. For technical accuracy, refer to the original paper. Read full disclaimer

The human immune system is a sophisticated defense network, designed to identify and neutralize threats like bacteria and viruses. In conditions such as rheumatoid arthritis, this system malfunctions, mistakenly attacking the body's own joints. To calm this overactive response, doctors prescribe medications known as disease-modifying antirheumatic drugs, which act as brakes on the immune system. However, these powerful tools carry a risk: by suppressing the body's defenses, they can sometimes trigger unexpected reactions in other organs, particularly the lungs. When a medication causes the lung tissue to become inflamed and fill with fluid, a condition known as drug-induced pneumonitis, it can rapidly escalate into a life-threatening crisis where the lungs struggle to move oxygen into the blood. Understanding how to recognize and treat this rare complication is vital, as the line between a standard infection and a drug reaction can be dangerously thin.

A recent case report from Somerset NHS Foundation Trust details the harrowing journey of a 57-year-old man who faced exactly this scenario. The patient, who had been managing his rheumatoid arthritis with two specific medications for months, suddenly developed worsening shortness of breath and a dry cough. Upon admission to the hospital, he was running a fever and required significant oxygen support. The medical team initially treated him for a common lung infection, but his condition continued to deteriorate despite antibiotics. His blood tests showed high levels of inflammation, and his oxygen levels dropped dangerously low, forcing his transfer to the intensive care unit. Even with high-flow oxygen delivered through a mask, his breathing became increasingly difficult, and the fluid in his lungs prevented him from getting enough oxygen, a state doctors call acute respiratory distress syndrome.

The path to a diagnosis was a process of elimination. The medical team had to rule out every other possible cause for his collapse. They tested for bacterial, viral, and fungal infections, including a specific opportunistic fungus that often affects people with weakened immune systems, but all results came back negative. They also checked for heart failure and other autoimmune attacks, finding no evidence of these either. With infections and other diseases ruled out, and given that the patient had been stable on his medications until this sudden event, the team concluded that the drugs themselves were the culprit. The patient had been taking methotrexate and upadacitinib, and while lung issues from methotrexate are a known risk, a severe reaction from upadacitinib had only recently been documented in medical literature. This appeared to be the first reported case where the combination of these two specific drugs led to such a severe lung injury.

As the patient's breathing failed, the team made the difficult decision to intubate him, placing a tube down his throat to breathe for him. They also administered a powerful, high-dose steroid treatment known as pulse-dose methylprednisolone to aggressively calm the inflammation. However, even with the machine doing the work, his oxygen levels remained critically low. The team then employed a specialized technique called prone ventilation, where the patient is turned onto his stomach for long periods. This position helps open up parts of the lungs that are collapsed or filled with fluid when lying on the back. Over five sessions, each lasting 18 hours, combined with the steroid therapy, the patient's lungs began to recover. His ability to exchange oxygen improved dramatically, and the stiffness of his lung tissue decreased, allowing the medical team to eventually wean him off the ventilator.

After eight days on the breathing machine, the patient was successfully extubated and moved to a regular ward. He was treated with diuretics to help clear excess fluid from his lungs and was slowly weaned off supplemental oxygen. He was discharged home ten days after coming off the ventilator, breathing on his own without any extra oxygen. The medical team permanently stopped the two medications that caused the reaction and placed him on a long-term, tapering course of steroids to ensure the inflammation did not return. A follow-up scan three months later showed that the acute inflammation had resolved, though some scarring remained, and his lung function tests indicated a permanent, though manageable, reduction in how well his lungs could transfer oxygen into his blood.

This case highlights the delicate balance doctors must strike when treating complex autoimmune diseases. It demonstrates that drug-induced lung injury can strike suddenly, even after a patient has been stable on a medication for a long time. The successful outcome relied on a swift recognition that the drugs were the cause, the rigorous exclusion of other infections, and the aggressive use of advanced life support and high-dose steroids. While the patient survived and returned home, the episode underscores the importance of monitoring for these rare but severe reactions, ensuring that when the immune system is suppressed to treat one part of the body, the lungs are not left vulnerable to a catastrophic failure.

Drowning in papers in your field?

Get daily digests of the most novel papers matching your research keywords — with technical summaries, in your language.

Try Digest →